Alert archive / Kansas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 1, NWS Dodge City, KS

April 5, 1999Comanche County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 5, 1999, 1:50 AM CDT for Comanche County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 5, 1999, 1:50 AM CDT (06:50 UTC)
Expired
Apr 5, 1999, 2:35 AM CDT
In force
45 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Comanche County, KS

The radar

The Dodge City radar (KDDC), 88 km from the middle of the area, began a volume at 06:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 2:10 AM CDTHail 0.75Protection, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1999-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1999-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2264 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KDDC 050651 RRA
SVRDDC
KSC033-050735-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
150 AM CDT MON APR 5 1999

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COMANCHE COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 235 AM CDT

* AT 146 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 12 MILES SOUTHWEST OF BUTTERMILK...MOVING NORTHEAST
  AT 40 MPH.

* SOME LOCATIONS AFFECTED
  BUTTERMILK                   BY 205 AM CDT
  INTERSECTION OF H160/183/1   BY 215 AM CDT
  COLDWATER                    BY 215 AM CDT

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

LEE/BURKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 2:57 PM CDT, 10 hours 53 minutes earlier.

Area forecast discussion, Apr 4, 2:57 PM CDT, 10 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
245 AM CST SAT MAR 27 1999

MAIN QSTN THIS CYCLE IS EJECTING WV OVR SW US AND TIMING OF PCPN
ACRS KS.  GOING FCST HAS A GOOD HANDLE AND WILL NEED ONLY MINOR
TWEEKS.

THROUGH 18Z NGM CONTS TO DO BEST WITH UPR FEATURE OVR LAS AREA.  IR
AND H20 VPR IMAGERY CONFIRM THERE IS STILL A GOOD SHOT OF COLD AIR
BHND THIS SYSTEM SO IT MAY BE A LITTLE SLOWER TO EJECT THAN ANY OF
THE MDLS HV FCST.  NO MATTER THO SINCE SYSTEM SHD TRACK NE ALG
BAROCLINIC ZONE AND INTO KS DURING THE NIGHT WHICH ALL MODELS DO
WITH LITTLE SIGNIFICANT DIFFERENCES.  LOOKS AS IF SYSTEM WILL
OCCLUDE AS IT MOVES OFF THE NEW MEXICO PLATEAU WITH THE TRIPLE POINT
AND THUS MOST UNSTABLE REGION PASSING ACRS NW OK AND ON NORTHEAST
THROUGH MY SOUTHEASTERN MOST ZONES.  WILL KEEP BEST CHANCES FOR
TSTMS THIS AREA THOUGH WITH OCLN WRAPPING BACK TO SFC LOW IN SW KS
BY MORNING MOST AREAS WILL HV ENUF MID LVL INSTBLTY TO RUN A RISK
FOR SOME EMBEDDED ELEVATED CNVCTN.  BECAUSE OF THIS WILL ALSO ADD A
MENTION OF CHC FOR SLEET OR SML HAIL FOR TONIGHT.

TMRWS FCST WL DEPEND UPON JUST HOW FAST THIS SYSTEM LIFTS OUT.  ONCE
THE SYSTEM TURNS THE CORNER IT SHOULD ACCELERATE OFF TO THE
NORTHEAST AT A GOOD CLIP WITH MODELS INDICATING 100+ KT JETLET ACRS
TRIPLE POINT IN NORTHEAST KS BY NOON MONDAY.  WL STICK PRETTY CLOSE
TO THE FASTER NGM IN THIS TIME FRAME ENDING CHCS FOR PCPN SW TO NE
DURING THE MORNING AND INTRODUCING WINDY CONDITIONS FOR DECENDING
COLD CONVEYOR BELT BEHIND THE LOW.  WIND SPEEDS MAY WELL REACH
ADVISORY CRITERIA BY AFTN BUT WILL LET MID SHIFT LOOK AT THIS
FURTHER.

RAPID CLEARING ACRS ALL MY FA INDICATED IN SUSDNC AND DWNSLP FOR
MONDAY NGT INTO TUESDAY THOUGH FWC LOOKS A LITTLE TOO AMBITIOUS WITH
HIGH TEMPS TUESDAY AND WILL UNDERCUT IT BY A CATEGORY.

EXTENDED DISCUSSION...
THE MEDIUM RANGE GUIDANCE TODAY CONTAINS NO GREAT SURPRISES...AND
ONLY MINOR CHANGES WILL BE MADE TO THE EXISTING EXTENDED PACKAGE. A
LONG WAVE TROUGH SEEMS LIKELY TO PERSIST AROUND 110W WITH A RIDGE
CENTERED BETWEEN 140W AND 150W THROUGH AT LEAST 11 APRIL. A SERIES
OF WAVES CAN BE EXPECTED TO DROP SOUTHEASTWARD INTO THE LONG WAVE
TROUGH POSITION AND SUBSEQUENTLY TO LIFT OUT TOWARD THE CENTRAL
PLAINS FOR THE NEXT FEW DAYS. BY 12-13 APRIL...THE MRF HAS BEEN
FAIRLY INSISTENT UPON DROPPING AN ABUNDANCE OF COLD AIR SOUTHWARD
OVER THE EASTERN UNITED STATES WITH A CONSEQUENT RETROGRESSION OF
THE LONG WAVE PATTERN. MOST OF THE ENSEMBLE SOLUTIONS SUPPORT THIS
EVOLUTION...BUT CONFIDENCE REMAINS LOW AT THIS TIME.

ALL OF THE MEDIUM RANGE MODELS ARE IN FAIR AGREEMENT IN DROPPING THE
POWERFUL WAVE WHICH WAS NEAR 50N/135W AT 18Z INTO THE SOUTHWESTERN
UNITED STATES WEDNESDAY AND EJECTING IT OVER THE CENTRAL PLAINS
ALONG A TRAJECTORY SIMILAR TO THAT EXPECTED FOR THE WAVE CURRENTLY
OVER NORTHERN ARIZONA. THE 00Z MRF IS SOMEWHAT SLOWER WITH THIS WAVE
THAN THE PREVIOUS RUN AND SEEMS MORE REASONABLE. ABUNDANT MOISTURE
SHOULD RETURN TO THE CENTRAL PLAINS IN ADVANCE OF THE WAVE...AND
WIDESPREAD CONVECTION IS LIKELY TO DEVELOP WEDNESDAY NIGHT INTO
EARLY THURSDAY. THE AFTERNOON FORECAST WILL RAISE POP PHRASEOLOGY
INTO THE LIKELY CATEGORY FOR THIS TIME PERIOD. THE NEXT IN THE
SERIES OF WAVES WILL RIPPLE OVER THE CENTRAL PLAINS FRIDAY. THE
CANADIAN SPECTRAL SUGGESTS SOMEWHAT LESS AMPLITUDE THAN THE
OPERATIONAL SOLUTION...MORE IN AGREEMENT WITH THE PREVIOUS RUN OF
THE MRF...AND WILL BE FOLLOWED FOR THE AFTERNOON PACKAGE. THERE IS
LITTLE EVIDENT ON ANY OF THE MODELS TO SUPPORT MUCH IN THE WAY OF
PRECIPITATION OVER THE WEEKEND WITH BROAD RIDGING OVER THE CENTRAL
PLAINS...SO THE MENTION OF SHOWERS AND THUNDERSTORMS IN THE CURRENT
FORECAST WILL BE DROPPED.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 044/054 039/068 042 +40
GCK 041/056 036/070 040 +40
EHA 040/059 035/072 042 +20
LBL 045/057 040/070 044 +40
HYS 042/052 036/067 042 ++0
P28 050/062 042/072 046 +40

.DDC...NONE.

JOHNSON/RUTHI

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 4:04 AM CDTSevere Thunderstorm WarningDDCBarber31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.